Alert archive / Ohio / Gale Watches in 2017
Gale Watch 7, NWS Cleveland, OH
NWS Cleveland, OH issued this gale watch at Dec 24, 2017, 5:31 AM EST. It took effect at Dec 25, 2017, 4:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 24, 2017, 5:31 AM EST (10:31 UTC)
- In effect from
- Dec 25, 2017, 4:00 AM EST
- Expired
- Dec 24, 2017, 12:06 PM EST
- In force
- Issued by
- NWS Cleveland, OH
The text
As transmitted.
565 WHUS71 KCLE 241031 MWWCLE URGENT - MARINE WEATHER MESSAGE National Weather Service Cleveland OH 531 AM EST Sun Dec 24 2017 LEZ061-148-149-168-169-241845- /O.NEW.KCLE.GL.A.0007.171225T0900Z-171226T0900Z/ Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 531 AM EST Sun Dec 24 2017 ...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT... The National Weather Service in Cleveland has issued a Gale Watch, which is in effect from late tonight through late Monday night. * WINDS...West to 35 knot gales possible late tonight through Monday night. * WAVES...8 to 13 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when there is an upcoming risk of gale force winds of 34 to 47 knots. Mariners should monitor the forecast and begin planning appropriate action in the event of a gale warning. && $$
2 follow-up statements
508 WHUS71 KCLE 241503 MWWCLE URGENT - MARINE WEATHER MESSAGE National Weather Service Cleveland OH 1003 AM EST Sun Dec 24 2017 LEZ061-148-149-168-169-242315- /O.CON.KCLE.GL.A.0007.171225T0900Z-171226T0900Z/ Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 1003 AM EST Sun Dec 24 2017 ...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT... * WINDS...West to 35 knot gales possible late tonight through Monday night. * WAVES...8 to 13 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when there is an upcoming risk of gale force winds of 34 to 47 knots. Mariners should monitor the forecast and begin planning appropriate action in the event of a gale warning. && $$
747 WHUS71 KCLE 241706 MWWCLE URGENT - MARINE WEATHER MESSAGE National Weather Service Cleveland OH 1206 PM EST Sun Dec 24 2017 LEZ061-148-149-168-169-250115- /O.UPG.KCLE.GL.A.0007.171225T0900Z-171226T0900Z/ /O.NEW.KCLE.GL.W.0016.171225T0900Z-171226T0600Z/ Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 1206 PM EST Sun Dec 24 2017 ...GALE WARNING IN EFFECT FROM 4 AM MONDAY TO 1 AM EST TUESDAY... The National Weather Service in Cleveland has issued a Gale Warning, which is in effect from 4 AM Monday to 1 AM EST Tuesday. The Gale Watch is no longer in effect. * WINDS...West gales to 35 knots. * WAVES...8 to 13 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning is issued when winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and a properly equipped vessel. Mariners without the proper experience and vessel remain in port or should seek safe harbor prior to the onset of gale conditions. && $$ LEZ142>145-250115- /O.NEW.KCLE.SC.Y.0097.171225T0400Z-171226T0900Z/ Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- 1206 PM EST Sun Dec 24 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM EST TUESDAY... The National Weather Service in Cleveland has issued a Small Craft Advisory, which is in effect from 11 PM this evening to 4 AM EST Tuesday. * WINDS...West 20 to 30 knots. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory is issued when waves of 4 feet or more are expected or wind speeds reach 21 to 33 knots which may produce hazardous conditions to small craft. Inexperienced mariners... especially those operating smaller vessels...should stay in port during these conditions. && $$ LEZ146-147-250115- /O.NEW.KCLE.SC.Y.0097.171225T0400Z-171227T0000Z/ Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on- the Lake OH- 1206 PM EST Sun Dec 24 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 PM EST TUESDAY... The National Weather Service in Cleveland has issued a Small Craft Advisory, which is in effect from 11 PM this evening to 7 PM EST Tuesday. * WINDS...West 20 to 30 knots. * WAVES...7 to 10 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory is issued when waves of 4 feet or more are expected or wind speeds reach 21 to 33 knots which may produce hazardous conditions to small craft. Inexperienced mariners... especially those operating smaller vessels...should stay in port during these conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this gale watch went out at Dec 24, 5:24 AM EST, 7 minutes earlier.
Area forecast discussion, Dec 24, 5:24 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
524 AM EST Sun Dec 24 2017
.SYNOPSIS...
Low pressure will track to the Upper Ohio Valley by this
evening. A cold front will cross the area Monday. A trough will
linger across the Great Lakes through mid week with high
pressure builds southeast to the Ohio Valley from the northern
Plains for Tuesday and Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Todays system has trended more developed/deeper but also a bit
more northwest with its track. This has pulled the expected
heaviest swath of snow northward as well. Have maintained the
the Winter Weather Advisory as is with the exception of Erie
Co. PA which was taken to a Lake Effect Snow warning. With the
likelihood of significant lake effect snow starting Monday have
just grabbed the entire period of snow including today/tonight's
synoptic snow into the headline. More on that in the next
section. Expect snow to reach into Toledo/Findlay by 10 am,
Cleveland by 12 pm, and further east by 2 PM. While northwest OH
will start decent accumulations this afternoon, much of the
rest of the area may have to wait until after 6pm as the column
stays drier longer with the southeast flow. Even with this push
of the low across the Ohio River/our eastern border, it appears
that it will stay cold enough to keep precip type as snow for
areas close to Mt Vernon/Canton/Youngstown. Highs may sneak into
the mid 30s there before much in the way of precip arrives. All
others will top out between the upper 20s and lower 30s.
This system continues to bring snow to the area this evening,
but will begin to taper across the southwest counties by mid
evening. Lows tonight will be a few degrees on either side of
20. West-northwest winds will pick up overnight with arrival of
the colder air and as the low continues to deepen and track
northeast. Wind chills Monday morning will be in the single
digits.
&&
.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/...
Lake effect snow will be ongoing for much of the short term with a
prolonged stretch of westerly flow across Lake Erie. Lake effect
snow will ramp up Monday afternoon into Monday night near the
lakeshore as an arctic front crosses the lake with cold air moving
over the relatively warm waters. Deeper moisture will move across
the lake initially which will help to establish a dominant west to
east band with high snowfall rates. Snow will be heavy at times
across Erie County Monday night before bands push inland and get
disrupted with the passage of a trough. After that, bands are
expected to become focused near the shoreline again on Tuesday as
high pressure builds into the Ohio Valley. Most models are showing a
westerly band a little farther inland but have kept highest snowfall
totals in the north half of Erie County PA as we are expecting the
flow to be a little more backed than the coarser mid-range models
indicate. The high pressure and cool air expanding south of the lake
tends to keep low level flow a little more southerly than models
anticipate. The Canadian model seems to capture this best given that
much of the event extends beyond the high resolution models. If the
band ends up shifting out over the lake, the snowfall forecast may
need to be lowered.
The snowfall forecast remains tricky given the long duration of
the event and potential for heavy bands producing rapid
accumulations. The higher snowfall totals will be possible if
bands are persistent over the same area with less accumulations
if bands do not. Moisture depth decreases considerably on
Tuesday but Lake induced CAPE remains near 600 J/kg with
equilibrium levels near 10K feet. This is more than sufficient
for heavy snow, especially considering shallow lift focused
within the dendritic growth zone and flow focused down the long
fetch of the lake. A Lake Effect Snow Warning has been issued
through 4 PM Wednesday to encompass the entirety of the event.
Snow will become focused a little more inland over the higher
terrain by Wednesday and the warning for the lakeshore areas may
be able to be cancelled a little earlier. Could also see
needing to add northern Ashtabula County to a warning but
confidence is not there yet. High pressure eventually expands
over the region on Wednesday night bringing an end to any
lingering snow.
Temperatures will be cold with wind chills near zero Christmas
night. Highs from Tuesday - Thursday will be in the teens with
overnight lows in the single digits.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
A shortwave moving through the flow aloft on Thursday night into
Friday will bring a chance of light snow. Another cold front will
move across the area Friday night into Saturday bringing the
opportunity for lake effect snow to develop again.
&&
.AVIATION /06Z Sunday THROUGH Thursday/...
A combination of MVFR and VFR for the rest of the overnight.
Some lingering MVFR exists across the east and may be hard to
get rid of. Across northwest OH, behind a subtle cold front,
MVFR ceilings should slowly expand into TOL and possibly FDY.
Conditions will deteriorate on Sunday as widespread synoptic
snow and IFR conditions overspread the terminals after noon for
TOL/FDY, 2p for CLE/MFD and after 4p for ERI. Common snow
totals look to be 2 to 4 inches by 12Z Monday. The low center
will track up the Ohio Valley with west winds beginning to pick
up near the end of the TAF.
OUTLOOK...Non-VFR continues across the area through the rest of
Monday night and then lingers across northeast OH/northwest PA
through Wednesday in lake effect snow.
&&
.MARINE...
Low pressure will develop over the Appalachians today and intensify
as it tracks northeast to near Lake Ontario by Christmas morning.
Winds will be light today ahead of this system but will rapidly ramp
up to northwest at 30-35 knots late tonight into Monday as a cold
front is pulled across the lake. Have issued a Gale Watch for the
lake east of Geneva-on-the-Lake. A secondary arctic cold front will
cross the lake Monday night. Winds may briefly approach Gale Force
on the western half of the lake and will need to keep an eye on
conditions with each frontal passage. Small Craft Advisories will
certainly be needed anywhere that Gales are not forecast and will
continue through Tuesday night on the east end of the lake.
Strong high pressure will build into the western lakes on Wednesday
and expand across the eastern Great Lakes on Thursday. This will
result in improving wind and wave conditions.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 4 PM this afternoon to 1 PM EST
Monday for OHZ012>014-089.
Winter Weather Advisory from 10 AM this morning to 1 AM EST
Monday for OHZ003-006>010-017>019-027>030.
Winter Weather Advisory from 4 PM this afternoon to 10 AM EST
Monday for OHZ011-020>023.
PA...Winter Weather Advisory from 4 PM this afternoon to 1 PM EST
Monday for PAZ003.
Lake Effect Snow Warning from 4 PM this afternoon to 4 PM EST
Wednesday for PAZ001-002.
MARINE...Gale Watch from late tonight through late Monday night for
LEZ148-149-168-169.
&&
SYNOPSIS...Oudeman
NEAR TERM...Oudeman
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Oudeman
MARINE...KECHazardous weather outlook, Dec 23, 5:58 PM EST, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 558 PM EST Sat Dec 23 2017 OHZ031>033-036>038-047-242300- Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- 558 PM EST Sat Dec 23 2017 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Widespread light snow accumulations are expected Sunday afternoon into Sunday night. Accumulations will range from 1 to 3 inches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ012>014-089-PAZ001>003-242300- Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie- Southern Erie-Crawford- 558 PM EST Sat Dec 23 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM SUNDAY TO 1 PM EST MONDAY... This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Widespread snow will move into the area late Sunday afternoon and continue Sunday night. Accumulations of 3 to 6 inches are expected across the snowbelt. Lake effect snow will develop on Monday and continue at times into Wednesday. The flow across Lake Erie will tend to be westerly which will focus the highest accumulations closer to the lakeshore, and especially across northern Ashtabula and Erie County Pennsylvania. Winter Weather Advisories or Warnings may be needed for a portion of the snowbelt. Stay tuned to the latest forecasts for updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-242300- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 558 PM EST Sat Dec 23 2017 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>010-017>019-027>030-242300- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot- Crawford-Richland-Ashland- 558 PM EST Sat Dec 23 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 1 AM EST MONDAY... This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Widespread light snow accumulations are expected Sunday afternoon into Sunday night. Accumulations will range from 2 to 5 inches with the highest amounts extending across northwest Ohio and northern Ohio. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ011-020>023-242300- Cuyahoga-Medina-Summit-Portage-Trumbull- 558 PM EST Sat Dec 23 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM SUNDAY TO 10 AM EST MONDAY... This Hazardous Weather Outlook is for northeast Ohio. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Widespread light snow accumulations are expected Sunday afternoon into Sunday night. Accumulations will range from 2 to 5 inches with the highest amounts extending across northwest Ohio and northern Ohio. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. garnet
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 4:38 AM EST | Lake Effect Snow Warning | CLE | Ashtabula, Geauga, Lake | 3 days |
| Dec 24, 12:06 PM EST | Gale Warning | CLE | 40 hr | |
| Dec 24, 12:06 PM EST | Small Craft Advisory | CLE | 3 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.